I habe modetrate kidney impairment stage3 gfr 52.will milk of magnesia harm my kidneys
Hi there, Howard.
I think the occasional dose would be ok in your case, but I would not recommend it as a regular ongoing laxative. Magnesium hydroxide, an osmotic (saline) laxative, is the active ingredient in Milk of Magnesia. Although it has some advantages such as quick onset of action, it does have its share of drawbacks. It is poorly absorbed from the gut, and as such, causes a retention of water within the lumen of the intestine facilitating the passage of faecal matter. Although its systemic effects are limited due to this poor absorption, its effects in the elderly are less predictable, particularly in the presence of renal impairment. Rather than direct harm to the kidneys, the potential risk here is electrolyte disturbance caused by a combination of (a) excess loss of electrolytes via the gut should diarrhoea occur, and (b) systemic accumulation of magnesium due to inadequate renal clearance. We find that the latter is less of an issue due to the salt's poor absorption, but the risk increases with age. In addition, excess fluid loss can lead to dehydration further complicating electrolyte imbalance. Howard, although your renal function isn't too bad, being barely mildly impaired, your age could be a factor however. I would err on the side of caution. The other thing to bear in mind is that magnesium hydroxide, which incidentally can also be used as an antacid, can interact with the absorption of other medication mostly due to its ability to increase stomach pH. It is best to avoid taking other medications within 2 hours of having taken magnesium hydroxide.
It is important to note that other saline (salt) laxatives can have similar effects on electrolytes and should also be used with caution. Sodium phosphate laxatives (eg, Fleet), in particular, should be avoided in the elderly and at any stage of renal impairment. They can be renal toxic also.
Have you considered an alternative laxative? Obviously, the first line prevention of constipation is a high fibre diet and/or a regular fibre supplement. A fibre supplement, however, will not help in an acute case of constipation. In fact, it can make matters worse. Coloxyl (docusate), a 'stool softener', might be a good, safe option for you, Howard. Not sure whether you've tried this before. It can take 24-72hrs to kick in when taken orally and it may cause some abdominal cramping, but it is fairly safe to use if a laxative is needed on a regular basis. The same drug, Coloxyl, in combination with the stimulant, Senna, (ie, Coloxyl with Senna) can be used if a faster action is required, and should work within 6-12 hours. However, bowel stimulants are usually not recommended long-term due to their ability to make the bowel 'lazy' and, therefore, dependent upon laxatives to function. Having said this, however, in practice, I often see elderly patients on regular, long-term bowel stimulants. Sometimes this is all that will work and no other option will do. If this is relevant to your case, Howard, it might be something you could discuss with your doctor.
I hope this helps. Best of luck, Howard.